Alert archive / Virginia / Freeze Warnings in 2012
Freeze Warning 7, NWS Blacksburg, VA
NWS Blacksburg, VA issued this freeze warning at Apr 24, 2012, 3:15 PM EDT for Bath County, Virginia. It took effect at Apr 25, 2012, 12:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 24, 2012, 3:15 PM EDT (19:15 UTC)
- In effect from
- Apr 25, 2012, 12:00 AM EDT
- Expired
- Apr 25, 2012, 8:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Blacksburg, VA
County Bath County, VA
The radar
The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1882 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
724 WWUS71 KRNK 241915 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 315 PM EDT TUE APR 24 2012 ...COLD TEMPERATURES TONIGHT INTO WEDNESDAY MORNING... .NORTHWEST WINDS WILL PUSH COLD AIR INTO OUR REGION TONIGHT...AS LOW PRESSURE LIFTS NORTHEAST INTO NEW ENGLAND. VAZ020-WVZ045-250315- /O.NEW.KRNK.FZ.W.0007.120425T0400Z-120425T1200Z/ BATH-GREENBRIER- INCLUDING THE CITIES OF...HOT SPRINGS...LEWISBURG...QUINWOOD... DUO...RAINELLE 315 PM EDT TUE APR 24 2012 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT WEDNESDAY. * LOCATIONS...GREENBRIER AND BATH COUNTIES. * TEMPERATURES...IN THE UPPER 20S AND THE LOWER 30S. * TIMING...FREEZING TEMPERATURES THROUGH 8 AM. * IMPACTS...SENSITIVE PLANTS AND VEGETATION COULD BE DAMAGED OR KILLED BY FREEZING TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ 07
2 follow-up statements
546 WWUS71 KRNK 250358 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1158 PM EDT TUE APR 24 2012 ...COLD TEMPERATURES TONIGHT... .NORTHWEST WINDS WILL PUSH COLD AIR INTO OUR REGION TONIGHT...AS LOW PRESSURE LIFTS NORTHEAST INTO NEW ENGLAND. VAZ020-WVZ045-251200- /O.CON.KRNK.FZ.W.0007.120425T0400Z-120425T1200Z/ BATH-GREENBRIER- INCLUDING THE CITIES OF...HOT SPRINGS...LEWISBURG...QUINWOOD... DUO...RAINELLE 1158 PM EDT TUE APR 24 2012 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY... * LOCATIONS...GREENBRIER AND BATH COUNTIES. * TEMPERATURES...IN THE UPPER 20S AND THE LOWER 30S. * TIMING...FREEZING TEMPERATURES THROUGH 8 AM. * IMPACTS...SENSITIVE PLANTS AND VEGETATION COULD BE DAMAGED OR KILLED BY FREEZING TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
507 WWUS71 KRNK 251146 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 746 AM EDT WED APR 25 2012 VAZ020-WVZ045-251300- /O.EXP.KRNK.FZ.W.0007.000000T0000Z-120425T1200Z/ BATH-GREENBRIER- INCLUDING THE CITIES OF...HOT SPRINGS...LEWISBURG...QUINWOOD... DUO...RAINELLE 746 AM EDT WED APR 25 2012 ...FREEZE WARNING WILL EXPIRE AT 8 AM EDT THIS MORNING... TEMPERATURES WILL BE WARMING ABOVE FREEZING BY 900 AM. THEREFORE...THE FREEZE WARNING WILL BE ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this freeze warning went out at Apr 24, 11:54 AM EDT, 3 hours 21 minutes earlier.
Area forecast discussion, Apr 24, 11:54 AM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1154 AM EDT TUE APR 24 2012 .SYNOPSIS... DEEP NORTHEAST U.S. CYCLONE WILL ROTATE THROUGH THE EASTERN U.S. FOR ANOTHER 24 HOURS...THEN LIFT NORTHWARD INTO CANADA. A SERIES OF NORTHWEST FLOW DISTURBANCES WILL TRACK ACROSS THE REGION DURING THE NEXT SEVERAL DAYS...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION. UNSEASONABLY COLD TEMPERATURES WILL SLOWLY GIVE WAY TO MILDER MORE SEASONABLE TEMPERATURES DURING THE LATER HALF OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1130 AM EDT... RAISED HIGH TEMPERATURES UP A FEW DEGREES ESPECIALLY IN THE EAST. VISIBLE SATELLITE SHOULD SOME CU DEVELOPING ACROSS THE WESTERN HIGH TERRAIN. MADE SOME MINOR ADJUSTMENT IN POPS FOR THIS AFTERNOON AND EVENING. ISC GRIDS AND ZFP ARE UPDATED. AS OF 1020 AM EDT TUESDAY... MADE SOME MINOR ADJUSTMENTS IN TEMPERATURES...WINDS AND POPS FOR THIS MORNING. WILL HOLD ONTO THE ISOLATED CONVECTION ASSOCIATED WITH SHORTWAVE MAINLY WEST OF I77. THIS MORNING WRFARW-RNK SUPPORTS THE MENTION OF SHOWERS IN THE SOUTHWEST. BOTH THE NAM/GFS KEEP MOST OF THE SHOWERS/THUNDERSTORMS WEST OF OUR CWA THIS AFTERNOON INTO TONIGHT. WILL REVIEW 12Z RUNS FOR ADDITIONAL ADJUSTMENTS THIS AFTERNOON. AS OF 745 AM EDT TUESDAY... AM CANCELLING FREEZE WARNING SLIGHTLY EARLY AS ONLY VERY ISOLATED LOCATIONS HAVE SEEN A FREEZE THIS MORNING AS EVIDENCED FROM REPORTING OBS. A FEW SPOTS OUTSIDE THE FREEZE WARNING HAD A BRIEF FREEZE...SUCH AS DAN. EVERYONE SHOULD BE WELL ABOVE FREEZING BY 830 AM. AS OF 450 AM EDT TUESDAY... DEEP NORTHEAST U.S. CYCLONE WILL CONTROL THE WEATHER ACROSS THE REGION ANOTHER 24-36 HOURS...THEN THE FLOW WILL RELAX SOMEWHAT BUT REMAIN NORTHWEST COURTESY OF A PERSISTENT UPPER RIDGE ACROSS THE DESERT SOUTHWEST REGION. OF IMMEDIATE CONCERN DURING THE SHORT TERM IS A NORTHWEST FLOW SHORT WAVE PROGGED TO TRACK FROM THE UPPER MIDWEST INTO THE EASTERN TENNESSEE VALLEY LATE TODAY AND THIS EVENING. EXTREMELY STEEP LAPSE RATES PROGGED TO ACCOMPANY THIS SYSTEM WITH ATTENDANT INSTABILITY. THUS...DESPITE THE VERY DRY SFC AIR MASS...FEEL THAT STRONG DYNAMICS WILL SUPPORT ISOLD- SCT SHRA ACROSS OUR FAR SW VA COUNTIES INTO THE NW NC COUNTIES. HAVE NOT INTRODUCED TSRA AT THIS TIME...ALTHOUGH MOS TSRA POPS SUGGEST THAT SOME MAY BE POSSIBLE IN THESE AREAS...ESPECIALLY THE NC COUNTIES. CANNOT COMPLETELY RULE OUT ISOLD SHRA MAKING IT EASTWARD TOWARD BLF...BCB GIVEN UPSLOPE OROGRAPHIC LIFT. GUSTY NW WINDS WILL BE THE RULE AGAIN TODAY...BUT LESS THAN MON AND REMAINING BELOW WIND ADVISORY CRITERIA. TEMPS WERE A STRUGGLE TODAY GIVEN POTENTIAL BKN CLOUDS EXPECTED ACROSS WESTERN AREAS AND MORE SUN E-SE AREAS. USED A MAV/MET BLEND COMPROMISE...BUT MAY HAVE ADVERTISED READINGS TOO COOL OVERALL. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... AS OF 430 AM EDT TUESDAY... GOING BACK TO SPRING WEATHER THIS PERIOD. MODELS STILL SHOWING DIFFERENCES IN TERMS OF THE SFC LOW/FRONTAL SYSTEM MOVING FROM THE UPPER MISSISSIPPI VALLEY WED MORNING TO THE GREAT LAKES/OHIO VALLEY THU MORNING. THE 00Z NAM IS SLOWER...WITH THE ECMWF/GFS A LITTLE FASTER/CLOSER TOGETHER. BEFORE THIS FRONT ARRIVES...MODELS SEND A SHORTWAVE MOVING FROM THE OHIO VALLEY INTO THE MTNS WED AFTERNOON...ALONG A WARM FRONT. SEEMS MOISTURE IS LIMITED ENOUGH WHERE WILL SEE ONLY A FEW SHOWERS ACROSS THE FAR SW VA/NW NC CWA. WED NIGHT INTO THURSDAY...THERE IS SOME CONCERN FOR AN UPSTREAM MCS SLIDING SE ALONG THE WARM FRONTAL BOUNDARY. MODELS ARE IN AGREEMENT IN HAVING HIGHER POPS ACROSS THE WEST WED NIGHT INTO THU...WITH LOWER OUT EAST UNTIL THU MORNING...THEN INCREASING TO HIGH CHANCE. THE STORM PREDICTION CENTER HAS PORTION OF THE AREA HIGHLIGHTED FOR ISOLATED SVR THURSDAY. THE LIMITING FACTOR WILL BE TIME OF DAY....CLOUD COVER/LACK OF HEATING. THE SHEAR LOOKS DECENT ENOUGH IF STORMS CAN GROW TALL ENOUGH TO BRING ISOLATED WIND/HAIL TO PORTIONS OF THE AREA. WILL MENTION IN THE HWO THIS THREAT. FRONT SHOULD BE MOVING ACROSS THU AFTN/NIGHT...THEN STALLING ACROSS THE CAROLINAS INTO FRIDAY AS IT BECOMES PARALLEL TO THE UPPER FLOW. BUMPED POPS UP INTO FRIDAY TO ACCOUNT FOR THE FRONT STALLING CLOSER TO US WITH ANOTHER WAVE OF LOW PRESSURE MOVING ALONG IT FRIDAY. TEMPS SHOULD SOAR BACK TO AT OR ABOVE NORMAL. AM CONCERNED THAT HIGHS THURSDAY COULD BE COOLER IF THE PRECIP AND CLOUD COVER IS MORE WIDESPREAD. THEREFORE...WENT COOLER THAN MOS...BUT 2 TO 5 DEGREES. LOCAL MOS WAS THE COOLEST AND EVEN CUT THAT BY A DEGREE OR TWO IN SOME SPOTS. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... AS OF 330 PM EDT MONDAY... MOST OF THE COLDER AIR IS EXPECTED TO STAY BOTTLED UP NEAR THE MASON DIXON LINE WITH H85 TEMPS FROM +10 TO +15C THROUGH THIS WEEKEND. WHAT APPEARS TO BE A STRONG COLD FRONT IS PROGGED TO CROSS THE REGION MONDAY MORNING...ALTHOUGH MODEL BIAS THIS FAR OFF IN THE FORECAST SUGGEST A LATE MONDAY PASSAGE WITH ANOTHER WARM DAY FOLLOWING WHAT LOOKS TO BE A MUCH WARMER WEEKEND THAN LAST. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... AS OF 1130 AM EDT TUESDAY... STRONG NW FLOW ALOFT WILL CONTINUE ACROSS THE FORECAST AREA THROUGH TAF VALID CYCLE. A SERIES OF DISTURBANCES IN NW FLOW ALOFT WILL TRACK NEAR THE CWA...MAINLY JUST TO OUR SW THROUGH TAF VALID PERIOD. THE ONE OF MOST IMMEDIATE CONCERN WILL TRACK ACROSS THE CWA THIS AFTERNOON/EARLY EVENING. STEEP LAPSE RATES WITH VERY COLD AIR ALOFT WILL YIELD SUBSTANTIAL INSTABILITY DESPITE VERY MEAGER SFC/BOUNDARY MOISTURE. EXPECT BKN040-060 DECK TO DEVELOP FROM BLF- BCB WESTWARD...WITH SCT INSTABILITY SHRA QUITE POSSIBLE BLF-BCB WESTWARD IN THE 16Z-01Z TIME FRAME. OTHERWISE...EXPECT VFR CIGS/VSBYS THROUGH TAF VALID PERIOD. GUSTY WESTERLY WINDS THIS AFTERNOON INTO TONIGHT WILL HINDER AVIATION OPERATIONS. WHILE NOT AS STRONG AS MONDAY...STILL EXPECT WNW WINDS 15-25KTS WITH GUSTS TO 30KTS AT MANY TAF SITES...ESPECIALLY ROA/BLF/BCB/DAN. ANOTHER STRONG NW FLOW DISTURBANCE WILL APPROACH THE AREA WED NIGHT/THU WITH AN ASSOCIATED FRONTAL SYSTEM BRINGING A BETTER CHC OF SHRA/TSRA...SOME STRONG...TO THE CWA AT THAT TIME. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RAB NEAR TERM...KK/RAB SHORT TERM...WP LONG TERM...KM AVIATION...KK/RAB
Hazardous weather outlook, Apr 24, 12:31 PM EDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1231 PM EDT TUE APR 24 2012 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-251645- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 1231 PM EDT TUE APR 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SOME STRONG THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032>035-043>047-058-059-251645- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 1231 PM EDT TUE APR 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SOME STRONG THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Freeze Warnings in Virginia, 2012Freeze Warnings in West Virginia, 2012Every freeze warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.